Skip Nav
Weight gain
5 Ways to Tone Your Tummy
HIIT
10 Tabata Workouts That Will Help You Burn Some Serious Calories
Fitness Gear
Workout Clothes to Show Off Your Love of Wine

Cheryl Burke Blames Birth Control Hiatus For Weight Gain

Has Birth Control Affected Your Weight?

As if there weren't enough factors to worry about in the weight control battle, some varieties of birth control can disturb a balance we may have achieved. In a recent interview, Dancing With the Stars celebrity Cheryl Burke spoke about her weight fluctuation and said, "I decided over the Summer to stop taking birth control pills. I did it thinking that I was going to lose more weight for the season. But it actually did the opposite. It made me gain weight."

It's the first I've heard of someone going off birth control and gaining weight — most women I know have either maintained or lost a few pounds. One way or another, has birth control affected the number on your scale?


Source

Join The Conversation
nikecold nikecold 8 years
Aimeeb .. thats pretty harsh. One of my best friends in high school went trough a period where she gained quite a lot of weight. Mostly she just looked inflamed. And I ate more than she did. She later changed to another pill, and got rid of all that weight. I guess I understand what you're trying to say, but I do think it can happen.
blackdresses88 blackdresses88 8 years
Haha 57 comments. Not surprised. This is a controversial subject, because it affects different people in a variety of ways. But since the question was about personal experience, for me, I've always had issues with the pill. I've taken 3 different types and have had bad reactions with all except 1 (estrostep). But now I'm too scared to go back to the pill. At least for now.
thisideup thisideup 8 years
I started on the pill the summer before my senior year of high school('05). I dropped 15 pounds, went from a B cup to a small D cup and stayed that way. About two months ago I got off the pill for health reasons and have gained 5 pounds and (thank god) my breasts have gone down to a medium C cup. Weirdest thing in the world
sunflower16 sunflower16 8 years
I stopped bc pills last year after being on them for 14 years. I never gained weight while taking them, but have put on 12 pounds since stopping. No significant change in diet or exercise - just stopped the pill. Every woman is different. But I for one sympathize with her.
seyory seyory 8 years
let's not be ignorant here, you guys: The hormones in birth control affect the release of hormones from your thyroid. This, in turn, affects your metabolism. The estrogen/progesterone will also increase your appetite. So we have increased appetite, decreased metabolic capacity. Often means weight gain. I gained weight when I went on the pill, but it was also freshman year of college, so I'm reluctant to blame the pill for that. I do blame it for not being able to lose the weight, despite increasing my activity from about 0 days a week to 5.
Spectra Spectra 8 years
I never gained or lost a huge amount of weight on BC, but I was on a form of the pill that had a certain form of progesterone in it that really made me bloat up. It was so bad...I would lose 5 lbs during the placebo week just from not taking the progesterone pills.
leoladie23 leoladie23 8 years
i just started on the pill a couple weeks ago so i haven't had any weight change yet, but my friend gained weight and then somehow lost it all, and got bigger boobs in the process. damn her! haha
alethia037 alethia037 8 years
I started taking the pill 8 years ago when I was 18 and TINY. I didn't notice any weight difference then. I just went off of them a few months ago and haven't noticed much of a weight difference.
Greentea1203 Greentea1203 8 years
I gained weight on them--granted, it was only 5 pounds give or take, but I didn't enjoy feeling bloated. Moreso, it gave me crazy moodswings and felt depressed a lot. I went off of them and I feel great and the 5 pounds is gone. I haven't decided to get on it again once I enter a new relationship or not.
homekeeper homekeeper 8 years
I don't take birth control pills, but have friends that find they have a hard time losing weight while on them.
kml032686 kml032686 8 years
When I first start taking the pill after I've been off of it for a while my appetite really increases, which causes me to gain a couple of pounds. If I could just control my eating there would be no initial weight gain, but your body adjusts and your appetite returns to normal.
HariboLicorice HariboLicorice 8 years
i didn't gain weight because of the pill itself, but it affected my appetite in a bad way- i would starve myself all week to make up for binges that iw ould have on the weekend. during my period i'd eat chocolate for a week straight, and now that i'm off it, it's hard to lose weight while my body adjusts to the hormone changes again. so now it's just a matter of waiting to see if my body returns to normal.
LaurenG22 LaurenG22 8 years
I lost weight on the pill... unfortunately I lost sex drive, periods, etc... it took me 1 year to gain my cycles back. I WILL NEVER do that again to myself. I would rather be a size 8 then a size 4 and "not a woman"
amandaaa amandaaa 8 years
i have been on the pill and used the nuva ring and noticed no major changes.
watereatsrock watereatsrock 8 years
Who the hell told her that Birth control makes you loose weight? Seriously thats the most unbelieveable excuse ever. And birth control is made with such a low dose of hormones that it doesnt effect your weight that badly.
GlowingMoon GlowingMoon 8 years
I gained weight when I tried the pill. It was weird weight gain. My body changed shape. My waist thickened, and so did my thighs. I lost my hourglass figure. And I was puffy all over. My big breasts got even bigger. I was a natural C-cup, and I became a full D. I'm petite, so my extra large breasts were too much. There were many other undesirable side effects, too.
femmeriots femmeriots 8 years
I use to take birth control pills but no longer do. I never gained weight in the few years I was on it but I constantly felt bloated so my pants felt tight. However, whenever I stepped on the scale, I weighed the same, I hate the bloated feeling, on top of other things. I'm a lot happier now that I'm off of it but mostly because it made me really moody.
Allytta Allytta 8 years
:) my pill is like my personal ANTIdepresant :) it's so sad to hear other ladies teel stories how they got depressed... i don't know, i definetely haven't gained any weight since on the pill, but losing it wasn't easy, but i didn't try hard enough. just got my HRM today and the readings freaked me out a bit. it was 95 when i did it and i'm only 22. i rested for an hour and it went down to 74-88 always chaging so now it's not only how i look but how i feel and how healthy i am.
AMP AMP 8 years
I gained weight on every estrogen based pill that I've tried. I had to go off yazmine b/c it made me an emotional basketcase for 3 months straight. Not only did the pill cause water retention, it also gave me crazy cravings, I was hungry all the time and I had no energy. The minute I decided enough was enough and decided to go off, my mood improved, my energy was back and I was able to eat normal again. I've recently started a progesterone only pill and while I'm seeing a little bit of the same effects, its no where near the amount as when I was on estrogen based pills. To whoever asked about Yaz - i tried it and didn't like it. It had the same effect as the rest - hunger, fatigue.
wackdoodle wackdoodle 8 years
My deal is the first BC I was given made me gain weight, it happened to be a estrogen-only based BC and it didn't work on me at all. It was suppose to suppress my period and stop me from having severe cramping and pain between periods. The next BC I got was Progestin-only (POP) based it to caused weight gain and did not work for me. Then I got another BC and it was a combination pill and it worked for me (stopped cramping and pain between periods), I didn't gain weight from it I lost weight BECAUSE it was making me sick to my stomach because it drastically increase my potassium levels and soured my stomach. Next BC I got did cause a little weight gain because it stopped all bloating but I'm allergic to the adhesive you use to stick the patch to your body. Now I'm going to switch yet again to Seasonale which is another combination pill (Ethinyl estradiol and levonorgestrel) and will see is 1) it works to stop my periods completely 2) if it stops me from cramping and having pain between periods and 3) if it cause weight gain or weight loss.
Side Effects of Mirena
Woman's Healthy Weight-Gain Transformation
What Having an IUD Feels Like
How Healthy Breakfast Causes Weight Gain
From Our Partners
Latest Fitness
All the Latest From Ryan Reynolds